I am a 61 year old male and had a afib event in 2007 which was corrected with electrical shock. Prevous to this my blood pressure had been very good. after the event I had a stress test that I could not complete due to my blood pressure sky rocketing. I then had a chemical test and it showed normal with less than 5% blockage. I have been on blood pressure meds bensipril and amoloadpine since then with a few afib events since the first one but were short and no trip to the doctor. I do not drink or smoke but I am overweight but very active. I also have sleep apaena and acid reflux. I have lately had skip beats along with rapid beats. Could this be the same problem?
There are so many reasons for one to get afib it would likely be impossible to pinpoint the cause. High bp can be one reason, sleep apnea can be another contributor, it is the most common heart arrhythmia at this point in time so you are not alone and it could simply be due to your aging heart. The skipping beats, are called ectopics. It is a different condition from afib though both are due to irritated cell tissue within the heart. There are two types, pvcs, originate from the ventricle while pacs originate from the atria. You would need a holter to find out what type you have and how many you are having. There is also a possibility that the skipping you feel is some sort of blockage (electrical blockage not artery blockage) but again you would need a holter to capture the event to know for sure. The rapid beats are a bit tough to say what those are without some sort of recording of what your heart is doing when you feel them. They could be a bout of sinus tachycardia brought on by the ectopics, they could be a short run of afib, or they could be a short run of pacs or pvcs. All of what you are experiencing aren't really all that troubling in a healthy heart. I know you said you had a stress test, but have you had an echo done to see how well your heart is functioning? I might suggest having one done just to be sure there isn't any structural issues with your heart. If there aren't then none of what you are experiencing is anything to worry about. But you should be cleared by a doctor. No one here can tell you for sure what is going on. So go get a check up with your cardiologist possibly asking for a holter or some other monitor to try and capture what is going on. They may even be able to do an ekg on the spot if you have the symptoms often enough but if not and you have them daily a 24 hour holter should give the cardiologist enough to go on to properly diagnose what you are feeling. After that if all is good with your heart take some steps to loose weight, it should help with your sleep apnea which may help clear up some of your issues. And also, try to make sure you have your acid reflux managed because the vagus nerve in the stomach can get irritated and send signals to the heart causing it to act up. I don't know that taking those steps will cure you but they should help alleviate some of the symptoms you are experiencing. One note of caution, if you are having episodes of afib, even if they are short you should probably be on a blood thinner. The risk of blood clot is stronger in those with afib. So if you haven't discussed with your cardiologist that you continue to have even small bouts of them it is important you discuss this with them and they can evaluate that you have all the proper meds you need to keep you healthy. Take care, feel better and keep us posted on how you are doing.
My AFib problems started at about the same age as yours, but about 10 years sooner as I am that much older. I have had several electro (shock) cardioversions. All were only temporary, two of the best each lasted about 18 months. In all cases my cardioversions were followed with treatment by first a beta blocker (Toprol), but as that cardioversion lasted only a couple of months I was put on an anti-rhythmic drug (Propafenone - not sure of the spelling at the moment) and converted again. This set me in NSR for about 18 months. My story is much more complicated, I share this only to give you my experience story-line.
I am currently in permanent AFib, and I take both beta and calcium channel blockers. This is done to keep my ventricle (the power pumps) heart rate below 100 when at rest. My AFib has pushed the resting rate to about 135 if I do not take medication.
I do not have a history of high blood pressure, and the meds caused me some problems with low blood pressure, but my body adapted and my BP now is low normal.
I do not have any of the other problems you mention, although I do "suffer" from chronic troubling dreams, but I can say the AFib I have does cause some irregularity in my heart rate, which runs about 80 - 85 at rest. Other than this and a lower tolerance for physical exercise (I not longer run for exercise, not ride my bike up hills, or even walk up hills more than a short distance) my AFib is asymptomatic, I am mostly unaware of it.
I also take a low dose aspirin and a anticoagulant (warfarin) every day to reduce clot formation risk. I assume you are also doing something to lower the risk of a clot/stroke.
If there's nothing here to help, let me try this: Be sure your doctor considers putting you on a medication to help keep you in NSR the next time your have an electrocardioversion, something stronger than a beta blocker. This may be what is being done, but I didn't get that conclusion from reading your post.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.